Table of Contents Author Guidelines Submit a Manuscript
Journal of Applied Mathematics
Volume 2017, Article ID 4180650, 8 pages
https://doi.org/10.1155/2017/4180650
Research Article

Gutman Index and Detour Gutman Index of Pseudo-Regular Graphs

1R&D Centre, Bharathiar University, Coimbatore, India
2Department of Mathematics, Thanthai Hans Roever College, Perambalur, Tamil Nadu 621212, India
3Research Department of Mathematics, Bishop Heber College, Tiruchirappalli, Tamil Nadu 620017, India

Correspondence should be addressed to S. Kavithaa; moc.liamg@tsugua62ivak

Received 24 May 2017; Accepted 27 June 2017; Published 15 August 2017

Academic Editor: Ali R. Ashrafi

Copyright © 2017 S. Kavithaa and V. Kaladevi. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

The Gutman index of a connected graph is defined as , where   and   are the degree of the vertices   and   and is the distance between vertices   and  . The Detour Gutman index of a connected graph is defined as , where is the longest distance between vertices   and  . In this paper, the Gutman index and the Detour Gutman index of pseudo-regular graphs are determined.

1. Introduction

All graphs considered in this paper are simple, connected, and finite. A graph is a collection of points and lines connecting a subset of them. The points and lines of a graph are also called vertices and edges of the graph and are denoted by   and  , respectively. For , the distance between   and   in , denoted by , is the length of the shortest -path in . The number of vertices of adjacent to a given vertex is the degree of this vertex and it is denoted by .

A topological index is a real number related to a graph. It does not depend on the labeling or pictorial representation of a graph. The Wiener index of , is defined as , where the sum is taken through all unordered pairs of vertices of . Wiener index was introduced by Wiener, as an aid to determine the boiling point of Paraffin [1]. It is related to boiling point, heat of evaporation, heat of formation, chromatographic relation times, surface tension, vapour pressure, partition coefficients, total electron energy of polymers, ultrasonic sound velocity, internal energy, and so on [2]. For this reason, Wiener index is widely studied by chemists.

In [3], Gutman defined the modified Schultz index, which is known as the Gutman index as a kind of a vertex-valency-weighted sum of the distance between all pair of vertices in a graph. Gutman revealed that, in the case of acyclic structures, the index is closely related to the Wiener index and reflects precisely the same structured features of a molecular as the Wiener index does.

The Gutman index of G, denoted by , is defined as with the summation runs over all pair of vertices of . Dankelmann et al. [4] presented an upper bound for the Gutman index and also established the relation between the Edge-Wiener index and Gutman index of graphs. Chen and Liu [5] studied the maximal and minimal Gutman index of unicyclic graphs, and they also determined the minimal Gutman index of bicyclic graphs [6].

If is a tree on vertices, then Wiener index and Gutman index are closely related by . For path graph , , and for star graph , . Thus, and . Also, for every tree of order , .

For any acyclic connected graph, the shortest distance is the same as the longest distance . But for cyclic structured graphs, the shortest distance naturally is not equal to the longest distance . In this paper, the new index which is Gutman index of graphs with respect to detour distance [7, 8] is considered; this is named as Detour Gutman index which is defined as .

A graph is called pseudo-regular graph [9, 10] if every vertex of has equal average degree. The main goal of this paper is to find the exact formula for Gutman index and Detour Gutman index of pseudo-regular graphs.

2. Pseudo-Regular Graphs

Let be a simple, connected, undirected graph with vertices and edges. For any vertex , the degree of is the number of edges incident on . It is denoted by or (). A graph is called regular if every vertex of has equal degree. A bipartite graph is called semiregular if each vertex in the same part of a bipartition has the same degree. The 2-degree [9] is the sum of the degree of the vertices adjacent to and denoted by [11]. The average degree of is defined as . For any vertex , the average degree of is also denoted by .

A graph is called pseudo-regular graph [9] if every vertex of has equal average degree and is the average neighbor degree number of the graph .

A graph is said to be -regular if all its vertices are of equal degree . Every regular graph is a pseudo-regular graph [10]. But the pseudo-regular graph need not be a regular graph. Pseudo-regular graph is shown in Figures 1 and 2.

Figure 1
Figure 2

In Figure 1, there are 14 vertices of degree 1, 7 vertices of degree 3, and 1 vertex of degree 7. So totally there are 22 vertices in the graph. Average degree of vertices of degree 1 is equal to 3/1 = 3. Average degree of vertices of degree 2 is equal to 9/3 = 3. Average degree of vertices of degree 7 is equal to 21/7 = 3. Therefore, average degree of each vertex is 3. Hence, it is a pseudo-regular graph. In Figure 2, average degree of each vertex is 5. Hence, the graph in Figure 2 is also a pseudo-regular graph.

The relevance of pseudo-regular graph for the theory of nanomolecules and nanostructure should become evident from the following. There exist polyhedral (planar, 3-connected) graphs and infinite periodic planar graphs belonging to the family of the pseudo-regular graphs. Among polyhedral, the deltoidal hexecontahedron possesses pseudo-regular property. The deltoidal hexecontahedron is a Catalan polyhedron with 60 deltoid faces, 120 edges, and 62 vertices with degrees 3, 4, and 5, and average degree of its vertices is 4.

In this paper, the Gutman index and Detour Gutman index for three types of pseudo-regular graphs are derived. For construction of pseudo-regular graphs, see [12].

3. Gutman Index and Detour Gutman Index of Type I Pseudo-Regular Graph

Theorem 1. For , the Gutman index of type I pseudo-regular graph is

Proof. Let be the type I pseudo-regular graph.
Let be the vertex set of and let be the central vertex of star graph , are pendant vertices of , where , and the pendant vertices are attached with pendant vertices .
Let . The pseudo-regular graph of type I for is shown in Figure 3.
The Gutman index of any graph is given by .
Now

Figure 3: Pseudo-regular graph of type I at .

4. Gutman Index and Detour Gutman Index of Type II Pseudo-Regular Graph

Theorem 2. For , the Gutman index of type II Pseudo-regular graph is

Proof. Let be a type II pseudo-regular graph.
Let be the vertex set of and as the central vertex of wheel graph and are vertices of cycle in the clockwise direction and are the pendant vertices joined to every vertex in the cycle except the central vertex, where .
Let . The pseudo-regular graph of type II for is shown in Figure 4.
The Gutman index of is given by .
Now

Figure 4: Pseudo-regular graph of type II at .

Theorem 3. For , the Detour Gutman index of type II pseudo-regular graph is

Proof. Let be a type II pseudo-regular graph.
Let be the vertex set of and as the central vertex of wheel graph and are vertices of cycle in the clockwise direction and are the pendant vertices joined to every vertex in the cycle except the central vertex, where .
Let .
The Detour Gutman index of is given by .
Now

5. Gutman Index of Pseudo-Regular Graph of Type III

Theorem 4. For , the Gutman index of type III pseudo-regular graph is

Proof. Let be a type III pseudo-regular graph.
Let , , , ,  be the vertex set of and as the central vertex of wheel graph , where .
Let . The pseudo-regular graph of type III for is shown in Figure 5.
The Gutman index of is given by .
Now

Figure 5: Pseudo-regular graph of type III at .

Theorem 5. For , the Detour Gutman index of type III pseudo-regular graph is

Proof. Let be a type III pseudo-regular graph.
Let , , , ,  be the vertex set of and as the central vertex of wheel graph , where and are the pendant vertices and are the vertices joined to the end vertices of each edge of a wheel graph except the central vertex.
Let .
The Detour Gutman index of is given by .
Now

6. Conclusion

In this paper, we clearly determined the Gutman index of pseudo-regular graphs and also determined the Detour Gutman index of pseudo-regular graphs.

Conflicts of Interest

The authors S. Kavithaa and V. Kaladevi declare that there are no conflicts of interest regarding the publication of this article.

References

  1. H. Wiener, “Structural determination of paraffin boiling points,” Journal of the American Chemical Society, vol. 69, no. 1, pp. 17–20, 1947. View at Publisher · View at Google Scholar · View at Scopus
  2. I. Gutman, “Relation between hyper-Wiener and Wiener index,” Chemical Physics Letters, vol. 364, no. 3-4, pp. 352–356, 2002. View at Publisher · View at Google Scholar · View at Scopus
  3. I. Gutman, “Selected properties of the Schultz molecular topological index,” Journal of Chemical Information and Modeling, vol. 34, no. 5, pp. 1087–1089, 1994. View at Publisher · View at Google Scholar
  4. P. Dankelmann, I. Gutman, S. Mukwembi, and H. . Swart, “The edge-Wiener index of a graph,” Discrete Mathematics, vol. 309, no. 10, pp. 3452–3457, 2009. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  5. S. Chen and W. Liu, “Extremal modified Schultz index of bicyclic graphs,” MATCH. Communications in Mathematical and in Computer Chemistry, vol. 64, no. 3, pp. 767–782, 2010. View at Google Scholar · View at MathSciNet
  6. S. Chen and W. Liu, “Extremal unicyclic graphs with respect to modified Schultz index,” Utilitas Mathematica, vol. 86, pp. 87–94, 2011. View at Google Scholar · View at MathSciNet · View at Scopus
  7. B. Zhou and X. Cai, “On detour index,” MATCH. Communications in Mathematical and in Computer Chemistry, vol. 63, no. 1, pp. 199–210, 2010. View at Google Scholar · View at MathSciNet
  8. L. Ostermeier, M. Hellmuth, and P. F. Stadler, “The Cartesian product of hypergraphs,” Journal of Graph Theory, vol. 70, no. 2, pp. 180–196, 2012. View at Publisher · View at Google Scholar
  9. A. Yu, M. Lu, and F. Tian, “On the spectral radius of graphs,” Linear Algebra and its Applications, vol. 387, pp. 41–49, 2004. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  10. T. Reti, I. Gutman, and D. Vukicovic, “On Zagreb indices of Pseudo regular graphs,” Journal of Mathematical Nanoscience, vol. 11, no. 1, pp. 1–12, 2011. View at Google Scholar
  11. L. Feng and W. Liu, “The maximal Gutman index of bicyclic graphs,” MATCH. Communications in Mathematical and in Computer Chemistry, vol. 66, no. 2, pp. 699–708, 2011. View at Google Scholar · View at MathSciNet
  12. V. Kaladevi and S. Kavithaa, “Circular polynomials of Pseudo-regular graps,” International Journal of Applied Engineering Research, vol. 11, no. 1, pp. 204–212, 2016. View at Google Scholar